Making the decision to live with medication side effects

Because I had to reschedule my appointment with my psychiatrist, by the time I had it, I was out of lithium.  I wasn’t off it completely for more than a day, but the dosing wasn’t the correct amount for a few days.  Additionally, one of the medications another doctor put me on will increase my lithium levels.  So once I get back to taking the correct dosage as regularly as I should, I will be getting my lithium levels tested. 

I feel better than I have in years when it comes to the uncontrollable aspects of my mood swings.  Even though I complain about things, I am better able to cope and my physical health is good at this point.  All of my medical tests lately have come out within norms.  So I am a little afraid that the test will show the doctor he needs to decrease my dosage.  I am having one side effect I could do without, though.

My hair is falling out.

Unbeknownst to me, this is a relatively uncommon side effect of lithium.  So now I want to see where the blood test comes back to see if we can do something to reduce the whole hair falling out thing.  But I still feel better than I have in years.  So.

It’s a balancing act.  I think at this point, unless my psych says differently, I will stay where I’m at dosing wise and start using Rogaine shampoo/treatment on my hair.

Advertisements

~ by theartistryofthebipolarbrain on July 17, 2012.

8 Responses to “Making the decision to live with medication side effects”

  1. my hair started falling out when I went on lithium years ago, and though I haven’t been on lithium for a few years now, my hair still falls out. Right on top too lol. I went to a dermatologist and has samples taken and the whole nine yards and he said that it was pattern baldness because of my age. But I am not saying your hair falls out because you are old lol. I just wanted to tell you my experience with Rogaine. It will grow hair. It is finer than your other hair and it takes a while. You have to be consistent with applying it too. Even after your hair is back. If you stop, it will fall out. So it is a thing that you will have to keep up. The hair you grow with Rogaine will be weaker and easier to break. Lithium has a lot of side effects. It is actually poison. That is why they want to check your levels. If I were you, I would get by with as little lithium as possible. I went off it altogether with the Drs help. Have you tried Depakote?
    take care girl!

    • *LOL* Don’t worry about the age thing. I am with you on that one, though. I do have a type of alopecia(female-pattern badness, I think). But considering how much is falling out, I just cannot believe it’s just that.

      I know that Rogaine is a permanent decision. I am not horrible attached to my hair, but…I like having someone run their fingers through it. 😉 As for the fine and brittle, already there.

      The lithium is staying unless the doctor tells me differently. Fact of the matter is, I’m more stable than I’ve been in a really long time. So I’ll stick with what works and work around the side effects that don’t effect my weight, my personality, or my health. 🙂

      Depakote and I are a really bad combination. I took it for a year when I was younger and became a zombie. I also lost at least half my hair, not all of which grew back afterward. *shrug* I know there are a lot of people it works for, but I’m not one of them. Honestly, this is not my first rodeo with Lithium.
      I may have had the hair loss before and not noticed. I am on the highest dosage I’ve ever been on, so I am keeping up with my psych.

      Thank you for caring and all the information, hon.

      • I hope you don’t think I was trying to tell you what to do. I was just trying to share my experiences. I couldn’t take Depakote either. Not even for a whole month, it gave me migraines lol. But it does work for a lot of ppl and that is why I mentioned it. I don’t blame you for going for what helps you feel your best. Maybe one day you and I can wear matching wigs lol

      • I don’t know about the matching wigs, but don’t worry about anything else. And sharing experiences is what blogging is about.

      • lol, that is true

  2. Don’t know about the lithium hair loss but I do (personally and professionally) know that Rogain/Minoxidil works. It can take a long time to see that it is working and for some people all it does is stop the hair from falling out more but for most women it does help. Get the men’s version it is stronger and works better. If you have a Costco near you, you can get their generic version and it comes out to about $6 bucks a month.

  3. Now I’m glad I’m not on lithium. I take Lamotrigine. Couldn’t stand to lose more hair than I already do!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: